Alert archive / Iowa / Flash Flood Warnings in 2024
Flash Flood Warning 26, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this flash flood warning at Jun 22, 2024, 1:56 AM CDT for Sioux County, Iowa. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 22, 2024, 1:56 AM CDT (06:56 UTC)
- Expired
- Jun 22, 2024, 5:00 AM CDT
- In force
- 3 hr
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
- Emergency
- Flash flood emergency
- Damage threat
- Catastrophic
- Flood severity
- Unknown
County Sioux County, IA
The radar
The Sioux Falls radar (KFSD), 55 km from the middle of the area, began a volume at 06:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 22, 1:56 AM CDT | FLASH FLOOD | Rock Valley, IA | levee breach on the Rock River on northwest side of town |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 0 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 6.9 hours before the alert went out and 210 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1287 J/kg
- Mixed-layer CIN
- 0 J/kg
- Mixed-layer LCL
- 1402 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 56 m²/s²
- 0-3 km storm-relative helicity
- 193 m²/s²
- Significant tornado parameter
- 0.4
- Supercell composite
- 5.8
The text
As transmitted.
803
WGUS53 KFSD 220656
FFWFSD
IAC167-221000-
/O.NEW.KFSD.FF.W.0026.240622T0656Z-240622T1000Z/
/00000.U.DM.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Sioux Falls SD
156 AM CDT Sat Jun 22 2024
...FLASH FLOOD EMERGENCY FOR FOR THE CITY OF ROCK VALLEY...
The National Weather Service in Sioux Falls has issued a
* Flash Flood Warning for...
A Levee Failure on the Rock River in...
Northwestern Sioux County in northwestern Iowa...
* Until 500 AM CDT.
* At 156 AM CDT, Local law enforcement and emergency management
reported a levee breach on the Rock River in Rock Valley north of
16th Street west of Main Street failed causing flash flooding of
immediately surrounding areas.
This is a FLASH FLOOD EMERGENCY for For the City of Rock Valley.
This is a PARTICULARLY DANGEROUS SITUATION. SEEK HIGHER GROUND NOW!
HAZARD...Life threatening flash flooding from a levee failure.
SOURCE...Law enforcement reported.
IMPACT...This is a PARTICULARLY DANGEROUS SITUATION. SEEK
HIGHER GROUND NOW! IMMEDIATE EVACUATION for areas near
the levee break.
* Some locations that will experience flash flooding include...
Rock Valley.
Faith Reformed Church has opened as a shelter. If you are able,
please contact relatives and friends in the evacuation zone to alert
them to get to safety.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Move to higher ground now! This is an extremely dangerous and
life-threatening situation. Do not attempt to travel unless you are
fleeing an area subject to flooding or under an evacuation order.
If you are in low lying areas along the you should move to higher
ground immediately.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
&&
LAT...LON 4319 9628 4319 9633 4322 9632 4322 9629
4321 9627
FLASH FLOOD...OBSERVED
FLASH FLOOD DAMAGE THREAT...CATASTROPHIC
LEVEE FAILURE...OCCURRING
$$
SG1 follow-up statement
741
WGUS73 KFSD 220955
FFSFSD
Flash Flood Statement
National Weather Service Sioux Falls SD
455 AM CDT Sat Jun 22 2024
IAC167-221005-
/O.EXP.KFSD.FF.W.0026.000000T0000Z-240622T1000Z/
/00000.U.DM.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Sioux IA-
455 AM CDT Sat Jun 22 2024
...FLASH FLOOD WARNING FOR A LEVEE BREACH ON THE ROCK RIVER AT ROCK
VALLEY WILL EXPIRE AT 5 AM CDT EARLY THIS MORNING FOR NORTHWESTERN
SIOUX COUNTY...
Flooding continues with evacuations ongoing, however the rapid rise
of water has slowed. Please continue to follow the directions of
local officials. A Flood Warning for river and areal flooding
remains in effect.
A Flood Watch remains in effect until 700 PM CDT Saturday for
portions of northwest Iowa, southwest Minnesota, and southeast South
Dakota.
&&
LAT...LON 4319 9628 4319 9633 4322 9632 4322 9629
4321 9627
$$
KalinWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this flash flood warning went out at Jun 22, 12:38 AM CDT, 1 hour 18 minutes earlier. Its key messages:
- Widespread severe thunderstorm activity has dissipated. Lighter showers and thunderstorms continue over southwestern Minnesota and northwestern Iowa. These are expected to move to the east overnight.
- Ongoing flooding may worsen as the runoff from tonight's storms makes its way to the waterways. Record river flooding is likely on several basins.
- Conditions will quiet down through the upcoming weekend into early next week. Temperatures remain near seasonal normals.
- Pattern through next week doesn't favor any long duration rain, but several brief risks for passing convection.
Area forecast discussion, Jun 22, 12:38 AM CDT, 1 hour 18 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
1238 AM CDT Sat Jun 22 2024
.KEY MESSAGES...
- Widespread severe thunderstorm activity has dissipated.
Lighter showers and thunderstorms continue over southwestern
Minnesota and northwestern Iowa. These are expected to move to
the east overnight.
- Ongoing flooding may worsen as the runoff from tonight's
storms makes its way to the waterways. Record river flooding
is likely on several basins.
- Conditions will quiet down through the upcoming weekend into
early next week. Temperatures remain near seasonal normals.
- Pattern through next week doesn't favor any long duration
rain, but several brief risks for passing convection.
&&
.DISCUSSION...
Issued at 244 PM CDT Fri Jun 21 2024
THIS Afternoon: Pesky elevated convection continues along an 850
frontal zone just north of I-90 this afternoon. Weak mid-lvl wave
is beginning to push into central South Dakota this afternoon and
should help serve as a focal point for renewed convection later this
afternoon evening. At the surface, a stationary boundary is
meandering through northeast Nebraska into portions of northwest
Iowa. It's difficult to say if much more northward progression of
the front will take place, given cool outflow from convection to the
north. Further south within the warm sector, we're gradually
reaching convective temperatures spring isolated to scattered
convection to form.
THIS EVENING and TONIGHT: We'll begin to see additional convection
develop later this afternoon along and north of the surface
front. Soundings again reveal a fairly large and tall CAPE
profile, suggesting upwards of 1500-2000 J/KG MLCAPE across the
MO river valley into northwest Iowa. Most of the warm sector
will reside on the edge of the best area of effective shear,
though with values approaching 40 knots near the front, some
supercells will be possible. Hail potentially up to 1.5" may be
possible, but moist soundings may limit overall wind potential.
The coupling of 250-300 J/KG and 0-1km helicity approaching
100-150 m2/s2 could lead to a confined risk of a tornado or two
along the front early this evening.
Perhaps the greatest concern will once again be from heavy rainfall.
Convection forming along the boundary will be very slow moving,
likely drifting east and then southeast as cold pools develop. The
environment remains very primed for heavy rainfall with PWAT values
pushing 200% of normal, deep warm cloud layer, and a classic setup
for training along the warm front this evening. CAMs all support
high rainfall rates as high as 2-3" per hour, leading to the
potential of widespread 2 to 5" rainfall totals across southeastern
South Dakota and Northwestern Iowa, generally between I-90 and
Highway 20 by midnight. The only caveat is if activity can
become a bit more forward propagating than some CAMS suggest.
Convection may be a bit more isolated to scattered further
north towards Highway 14 as convection further south interrupts
the low- lvl flow. The initial burst of heavy convection may
linger through midnight before propagating east of the CWA.
However, a secondary shortwave moving out of western South
Dakota may bring another complex of storms eastwards. CAMS are
more conflicted on if this system will bring a secondary risk
for heavy convection within a linear band north of I-90 through
daybreak.
SATURDAY: Elevated convection may continue deep into the morning
hours of Saturday before shortwave energy drives the baroclinic zone
eastward. Cooler temperatures and dry conditions then move into
the region for the rest of the day Saturday.
SUNDAY: Increasing heights over the Plains leads to a warmer day on
Sunday which is desperately needed after multiple rounds of
rain. Temperatures rise into the 80s.
MONDAY-FRIDAY: The pattern relents for much of the upcoming
week, but that doesn't mean we're out of the woods. A quasi-
zonal flow through mid-week will allow at least one progressive
risk for thunderstorms in the region Monday night as a front
drops in from the northwest. Thankfully with mid-lvl heights
rising over the Rockies, this should drive the associated front
well south of the CWA by Wednesday and Thursday. However, we
just can't shake the rain risks, as most medium range models
show aggressive return flow moving back into the Plains by the
end of next week.
&&
.AVIATION /06Z TAFS THROUGH 06Z SUNDAY/...
Issued at 1235 AM CDT Sat Jun 22 2024
Showers and thunderstorms continue over southeastern South Dakota,
southwestern Minnesota, and northwestern Iowa this morning. Expect
these showers to push east through the overnight. Showers are
expected to be clear of the area by the afternoon.
Current ceilings are a mixture of VFR west of I-29 to MVFR-LIFR over
southwestern Minnesota and northwestern Iowa. As the showers push
off, expect ceilings to lift to IFR. Skies will clear from west to
east as we approach the evening. VFR conditions are expected to
prevail for the rest of the period.
Winds will become light and variable after storms clear. By mid-
morning winds will become north-northwesterly around 10 kts.
&&
.HYDROLOGY...
Issued at 244 PM CDT Fri Jun 21 2024
No changes to the ongoing flood watch for the forecast area.
Models in strong agreement that a focal point for heavy rain
will develop this evening south of I-90 and north of Highway 20.
Potential rainfall totals of 2 to 5" may be possible, which may
lead to even worsening conditions on many area rivers, and
increasing the potential for widespread areal flooding. Some
river basins may see record flooding over the upcoming days.
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
SD...Flood Watch until 7 AM CDT this morning for SDZ038>040-050-
052>071.
MN...Flood Watch until 7 AM CDT this morning for MNZ071-072-080-081-
089-090-097-098.
IA...Flood Watch until 7 AM CDT this morning for IAZ001>003-012>014-
020>022.
NE...Flood Watch until 7 AM CDT this morning for NEZ013.
&&
DISCUSSION...Dux
AVIATION...AJP
HYDROLOGY...DuxHazardous weather outlook, Jun 21, 4:49 PM CDT, 9 hours 7 minutes before
Hazardous Weather Outlook National Weather Service Sioux Falls SD 449 PM CDT Fri Jun 21 2024 IAZ022-MNZ071-072-080-081-097-SDZ038>040-050-052>065-222200- Buena Vista-Lincoln-Lyon-Murray-Cottonwood-Pipestone-Beadle- Kingsbury-Brookings-Gregory-Jerauld-Sanborn-Miner-Lake-Moody-Brule- Aurora-Davison-Hanson-McCook-Minnehaha-Charles Mix-Douglas- Hutchinson- 449 PM CDT Fri Jun 21 2024 This Hazardous Weather Outlook is for northwest Iowa, southwest Minnesota, central South Dakota, east central South Dakota, south central South Dakota and southeast South Dakota. .DAY ONE...Tonight. A few more scattered showers with an occasional rumble of thunder will be possible through the late evening. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Ongoing flooding concerns will continue over the next few days due mostly to lingering inundation and localized rises to creeks/streams. More scattered showers and storms will be possible by Sunday night. A few storms may become severe with large hail and damaging winds being the primary threats. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. IAZ001>003-012>014-020-021-031-MNZ089-090-098-NEZ013-014-SDZ066>071- 222200- Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-Woodbury- Nobles-Jackson-Rock-Dixon-Dakota-Turner-Lincoln-Bon Homme-Yankton- Union- 449 PM CDT Fri Jun 21 2024 This Hazardous Weather Outlook is for northwest Iowa, west central Iowa, southwest Minnesota, northeast Nebraska and southeast South Dakota. .DAY ONE...Tonight. Scattered showers and thunderstorms will continue to develop through late tonight. A few storms will become severe with large hail and an isolated tornado or two being your primary threats. Prolonged heavy downpours with developing convection could increase flooding concerns mostly across portions of northwestern IA. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Ongoing flooding concerns will continue over the next few days due mostly to lingering inundation and localized rises to creeks/streams. More scattered showers and storms will be possible by Sunday night. A few storms may become severe with large hail and damaging winds being the primary threats. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Local storm report, Jun 21, 8:21 PM CDT, 5 hours 35 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
821 PM CDT Fri Jun 21 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0820 PM Flash Flood 5 SW Lake Benton 44.21N 96.35W
06/21/2024 Lincoln MN Law Enforcement
Social Media Report: Lincoln County Sheriff
reports multiple roads underwater near the
towns of Verdi and Lake Benton.
&&
IGLocal storm report, Jun 21, 11:17 PM CDT, 2 hours 39 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
1117 PM CDT Fri Jun 21 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1113 PM Tstm Wnd Gst Spencer 43.15N 95.15W
06/21/2024 E60 MPH Clay IA Trained Spotter
Spotter reported gusts in Spencer of 60+
mph.
&&
AJPLocal storm report, Jun 21, 11:36 PM CDT, 2 hours 20 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
1136 PM CDT Fri Jun 21 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1030 PM Flash Flood Sibley 43.40N 95.74W
06/21/2024 Osceola IA Emergency Mngr
Some houses being evacuated and shelter
opened due to flooding in Sibley.
1030 PM Flash Flood Arnolds Park 43.36N 95.13W
06/21/2024 Dickinson IA Emergency Mngr
Numerous locations from Spirit Lake to
Milford experiencing street flooding across
Dickinson County. One car stalled on Hwy 71
in Arnolds Park.
1100 PM Flash Flood Spirit Lake 43.42N 95.11W
06/21/2024 Dickinson IA Emergency Mngr
Multiple vehicles stalled in Arnolds Park,
Okoboji, and Spirit Lake.
0915 PM Tstm Wnd Dmg Sibley 43.40N 95.74W
06/21/2024 Osceola IA Emergency Mngr
Power outages and trees down in Sibley. Time
estimated via radar.
0922 PM Tstm Wnd Dmg 1 ENE Sheldon 43.19N 95.82W
06/21/2024 O'Brien IA Emergency Mngr
Storm damage on east side of Sheldon.
Campers tossed and damaged, building and
tree damage reported, including to fireworks
stand. Time estimated via radar.
&&Local storm report, Jun 21, 11:42 PM CDT, 2 hours 14 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
1142 PM CDT Fri Jun 21 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1102 PM Tstm Wnd Dmg 1 W Spencer 43.14N 95.16W
06/21/2024 Clay IA Public
Report from mPING: 1-inch tree limbs broken;
Shingles blown off. Time estimated via
radar.
1043 PM Flash Flood 3 SW Hull 43.15N 96.18W
06/21/2024 Sioux IA Public
Report from mPING: Street/road flooding;
Street/road closed; Vehicles stranded.
1029 PM Flash Flood Sioux Center 43.07N 96.17W
06/21/2024 Sioux IA Public
Report from mPING: Street/road flooding;
Street/road closed; Vehicles stranded.
&&Local storm report, Jun 22, 12:55 AM CDT, 1 hour 1 minute before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
1255 AM CDT Sat Jun 22 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1225 AM Flash Flood Sheldon 43.18N 95.84W
06/22/2024 O'Brien IA Emergency Mngr
Multiple water evacuations. Water over Hwy
18 from Sheldon to Hartley, portions
impassable. Multiple reports of vehicles
submerged and at least one water rescue.
&&Local storm report, Jun 22, 12:58 AM CDT, 58 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
1258 AM CDT Sat Jun 22 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1136 PM Flash Flood Sanborn 43.19N 95.65W
06/21/2024 O'Brien IA Public
Report from mPING: Street/road flooding;
Street/road closed; Vehicles stranded.
&&
BPThe office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 21, 7:33 PM CDT | Flash Flood Warning | FSD | Lyon, Sioux | 4 hr |
| Jun 21, 7:57 PM CDT | Flash Flood Warning | FSD | Lyon | 4 hr |
| Jun 21, 8:19 PM CDT | Flash Flood Warning | FSD | Dickinson, Lyon, O'Brien, Osceola, Sioux | 4 hr |
| Jun 21, 8:45 PM CDT | Flash Flood Warning | FSD | Lyon, Osceola | 4 hr |
| Jun 21, 9:13 PM CDT | Tornado Warning | FSD | Osceola | 32 min |
| Jun 21, 9:25 PM CDT | Flash Flood Warning | FSD | Clay, Dickinson, O'Brien, Sioux | 4 hr |
| Jun 21, 9:44 PM CDT | Tornado Warning | FSD | Sioux | 17 min |
| Jun 21, 10:00 PM CDT | Severe Thunderstorm Warning | FSD | O'Brien, Osceola | 30 min |
| Jun 21, 10:57 PM CDT | Severe Thunderstorm Warning | FSD | Clay, Dickinson | 33 min |
| Jun 22, 1:30 AM CDT | Areal Flood Warning | FSD | Buena Vista, Cherokee, Clay, Dickinson, O'Brien, Osceola and 2 more | 59 hr |
| Jun 22, 3:40 AM CDT | River Flood Warning | FSD | O'Brien | 21 days |
| Jun 22, 3:40 AM CDT | River Flood Warning | FSD | Dickinson | 23 days |
| Jun 22, 3:40 AM CDT | River Flood Warning | FSD | Clay | 21 days |
| Jun 22, 3:40 AM CDT | River Flood Warning | FSD | Sioux | 21 days |
| Jun 22, 3:40 AM CDT | River Flood Warning | FSD | Dickinson | 21 days |
| Jun 22, 3:40 AM CDT | River Flood Warning | FSD | Plymouth | 21 days |
| Jun 22, 3:40 AM CDT | River Flood Warning | FSD | Plymouth, Woodbury | 3 days |
| Jun 22, 7:18 AM CDT | River Flood Warning | FSD | Cherokee | 29 hr |
| Jun 22, 10:32 AM CDT | River Flood Warning | FSD | Woodbury | 6 days |
Nearby
Flash Flood Warnings in Iowa, 2024Every flash flood warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.